Pennye Rohde, P.A.-C., Lends a Physician Assistant's Perspective to Some Issues Sent in by Fellow ALERTS! Readers
Q: I have floaters in my vision (both eyes). Although I have had them since I was a kid, they are much worse now that I am in my early 30s. A visit to an eye doctor last year showed nothing is wrong -- I just have a lot of floaters. My T cells are just under 500 and my viral load is at 9,500. I am not on any HIV meds. Should I be worried about the floaters? I am scared it means I will eventually get CMV disease.
A: Vitreous floaters in both eyes are a common but harmless condition. In an HIV-infected individual, however, floaters in only one eye and/or blurred vision could be signs of CMV retinal disease. CMV retinitis may occur in the late stages of HIV disease, usually with a T-cell count of less than 50.
With a T-cell count of 500 and a viral load of 9,500, CMV retinitis is unlikely to be responsible for your current symptoms. If you remain off HIV medications, it is possible that your T-cell count eventually may drop low enough for CMV retinitis to develop. Yearly ophthalmologic (eye) exams are recommended for HIV-infected people with T-cell counts above 50. If the T-cell count drops below 50, eye exams should happen every 3 to 6 months. Vitreous floaters do not indicate that you will develop CMV retinal disease later on.
Q: I am 33 years old and HIV positive. Although my virus is undetectable on anti-HIV drugs, I worry about any health complications that I might be particularly at-risk for as an HIV-infected woman. I am not a worry-wort, but are there any risk factors that I should be aware of?
A: As an HIV-infected woman, you are at an increased risk for developing cervical cancer. Infection with HPV (human papillomavirus) is believed to be a possible cause for the development of cervical cancer. The rate of HPV infection is much higher in HIV-positive women. So, HIV-infected women should receive Pap smears every 6 months, especially at T-cell counts below 200. Abnormal Pap smears must be followed up with a colposcopic exam.
Q: What is MRSA and how can I get rid of it?
A: MRSA, or methicillin-resistant Staphylococcus aureus, is a type of bacterial infection that is common in HIV-infected people. This bacteria often causes skin infections including boils, abscesses, impetigo, and folliculitis. Many individuals can be carriers of MRSA in their nostrils. As much as 20 to 40 percent of the general population may unknowingly harbor these bacteria. These carriers can transfer MRSA to their skin. Trauma to the skin (cuts, scratches, insect bites, etc.) can provide an entryway for the bacteria, which may result in localized or possibly generalized infections.
MRSA is usually resistant to many antibiotics. This makes the bacteria very difficult to treat. Intravenous antibiotics are sometimes necessary. To reduce the possibility of infections returning, people with MRSA should also be treated intranasally with a topical antibiotic preparation. Also, the use of antibacterial soaps is recommended to reduce the amount of MRSA on the skin.
Q: I took a break from HIV treatment last year and my platelets dropped to dangerously low levels (about 10,000). After a transfusion and returning to anti-HIV medications, they increased but are still low (80,000 to 108,000). Why did this happen? Is there any way to further increase my platelets to normal levels?
A: A low platelet count (officially known as idiopathic thrombocytopenia purpura or ITP) is the most common platelet abnormality found in people with HIV. The causes of HIV-related thrombocytopenia may include autoimmune destruction of platelets, increased clearance of platelets in the blood by the spleen, or direct HIV infection of platelet-producing cells in the bone marrow. Your platelets may have dropped to dangerously low levels during your HIV treatment interruption for any of these reasons. An autoimmune reaction is the most likely cause for the drop.
Thrombocytopenia can be treated in several ways. For autoimmune-related ITP, steroids and special antibodies may be used when immediate normalization of platelets is necessary. Sometimes removal of the spleen is necessary when steroid therapy does not work. Potent anti-HIV therapy is often successful for treating this disorder -- especially regimens that include Retrovir (also in Combivir and Trizivir). By remaining on your HIV medications, your platelet count should remain stable.
Pennye Rohde, PA-C, is the Physician Assistant to Dr. Shannon Schrader at Houston's Southampton Medical Group.
Send your questions for physicians to email@example.com or by mail: Questions, P.O. Box 66306, Houston TX 77266-6306.
Back to the HIV Treatment ALERTS! September 2002 contents page.